Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 45, NWS Binghamton, NY

August 9, 2001Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 9, 2001, 5:30 PM EDT for Oneida County, New York. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 9, 2001, 5:30 PM EDT (21:30 UTC)
Expired
Aug 9, 2001, 6:30 PM EDT
In force
60 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Oneida County, NY

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:05 PM EDTThunderstorm WindOhio, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

010 
WUUS51 KBGM 092132
SVRBGM
NYC065-092230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
530 PM EDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONEIDA COUNTY IN CENTRAL NEW YORK.

* UNTIL 630 PM EDT.

* AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...NEAR HINCKLEY...OR ABOUT 3 MILES SOUTH OF
  ALDER CREEK...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HINCKLEY AROUND 535 PM EDT.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

LAT...LON 4345 7534 4327 7528 4338 7449 4364 7458

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:02 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 9, 3:02 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
302 PM EDT THU AUG 9 2001

VERY HOT/HUMID ACROSS THE AREA THIS AFTERNOON WITH TEMPERATURES IN
THE MID TO UPPER 90S AND DEWPOINTS IN THE LOWER 70S. RELIEF IS ON
THE WAY IN THE FORM OF A COLD FRONT...WHICH EXTENDS FROM EASTERN
ONTARIO TO NORTHERN KANSAS. STORMS HAVE DEVELOPED RECENTLY
OVER OSWEGO COUNTY AS A SHORTWAVE INTERACTS WITH THE LAKE BREEZE
FRONT. ADDITIONAL STORMS HAVE DEVELOPED ACROSS NORTH CENTRAL PA AND
IN CENTRAL NY. WILL GO WITH A SLIGHT CHC OF TSTORMS IN ALL ZONES FOR
THIS EVENING.

THE COLD FRONT WILL ENTRAIN MOISTURE FROM BARRY AS IT MOVES INTO THE
OHIO VALLEY TONIGHT. THE FRONT WILL BE ENTERING WRN NY BY TOMORROW
MORNING...WITH SHOWERS AND TSTORMS REACHING WRN ZONES AFTER MIDNIGHT.
PRECIP H2O WILL RISE TO AROUND 2...SO HEAVY RAIN A GOOD BET...
ALTHOUGH THE STORMS SHOULD BE MOVING ENOUGH TO LIMIT FLASH FLOOD
THREAT. IT WILL BE MUGGY OVERNIGHT WITH LOWS 70 TO 75 AND PATCHY FOG
DEVELOPING.

FRIDAY..THE FRONT WILL SLOWLY PROGRESS ACROSS THE AREA...REACHING
SRN ZONES BY LATE IN THE DAY. WIND SHEAR NOT IMPRESSIVE...AND WITH
HIGH WBZ VALUES...THE MAIN THREAT FROM THE STORMS WILL BE FLOODING.
FFG VALUES ARE RATHER HIGH THOUGH...SO IT WOULD TAKE OVER 3 OF RAIN
IN A SHORT TIME TO CAUSE PROBLEMS.

FRIDAY NIGHT..COOLER...DRIER AIR WILL SLOWLY WORK INTO THE AREA.
WILL KEEP CHC POPS DURING THE EVENING IN SRN ZONES FOR LINGERING
CONVECTION WITH THE FRONT.

SATURDAY..WILL BE MOSTLY SUNNY WITH SEASONABLE TEMPS AND COMFORTABLE
HUMIDITY.

EXTENDED (SAT NIGHT-THU)..THE COLD FRONT STALLS ALONG THE EAST
COAST...WITH WAVES OF LOW PRESSURE RIDING ALONG IT. SE ZONES WILL
SEE A CHANCE OF PRECIP SUNDAY THROUGH MONDAY...WITH ANOTHER SHOT OF
COOL AIR MOVING IN TUESDAY.

WORK ZONES SOON. ZONES AROUND 330 PM.

.BGM...NONE.

VAN AUSDALL

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.